Alert archive / Texas / Red Flag Warnings in 2023
Red Flag Warning 11, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this red flag warning at Mar 24, 2023, 2:57 AM CDT for 23 counties in Texas; 4 counties in New Mexico. It took effect at Mar 24, 2023, 11:00 AM CDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 24, 2023, 2:57 AM CDT (07:57 UTC)
- In effect from
- Mar 24, 2023, 11:00 AM CDT
- Expired
- Mar 24, 2023, 9:00 PM CDT
- In force
- 10 hr
- Issued by
- NWS Midland/Odessa, TX
All 27 counties
Chaves County, NM, Eddy County, NM, Lea County, NM, Lincoln County, NM, Andrews County, TX, Borden County, TX, Brewster County, TX, Crane County, TX, Culberson County, TX, Dawson County, TX, Ector County, TX, Gaines County, TX, Glasscock County, TX, Howard County, TX, Jeff Davis County, TX, Loving County, TX, Martin County, TX, Midland County, TX, Mitchell County, TX, Pecos County, TX, Reagan County, TX, Reeves County, TX, Scurry County, TX, Terrell County, TX, Upton County, TX, Ward County, TX, Winkler County, TX
The radar
The Midland/Odessa radar (KMAF), 52 km from the middle of the area, began a volume at 07:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 8.0 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3593 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Mar 23, 11:52 PM CDT, 3 hours 5 minutes earlier.
Area forecast discussion, Mar 23, 11:52 PM CDT, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1152 PM CDT Thu Mar 23 2023
...New AVIATION...
.SHORT TERM...
(This afternoon through Friday night)
Issued at 236 PM CDT Thu Mar 23 2023
The next 36 hours will see quite the active pattern across the
region, with fire weather concerns, high winds, and severe
thunderstorms possible. This afternoon, southerly return flow
continues in earnest across the eastern Permian Basin, Lower Trans
Pecos, and Stockton Plateau, and in response to dry, westerly to
southwesterly downslope flow across western areas, a rather diffuse
dryline has taken shape over the Permian Basin and Lower Trans
Pecos. This dryline will progress eastward toward the Big Country
and Concho Valley through this evening as westerly surface flow
increases in response to a surface trough to the north, though after
sunset as the low-level jet amplifies, the dryline will sharpen and
retreat westward into the eastern Permian Basin. Concurrently, a
strong Pacific front associated with an approaching trough will
surge eastward, and forcing associated with the Pacific front
interacting with the dryline will result in rapid thunderstorm
development late this evening. Latest CAMs/high-resolution guidance
indicates convective development is most likely around or just after
10 PM CDT, but important to note, is that while the main area of
concern is the far eastern Permian Basin southward across eastern
portions of the Stockton Plateau, this area may shift slightly
eastward or westward depending on the precise location of the
dryline and Pacific front and associated convective initiation.
Regardless of where storms develop, increasing ascent and ample
shear will lend to potential rapid intensification, with all severe
hazards possible, but particularly large to very large hail. Storms
will progress rapidly east-northeastward along the advancing Pacific
front/dryline, with only a relatively brief window for impacts in
our area of responsibility. That said, those with plans this
evening, especially across the eastern Permian Basin and Lower Trans
Pecos, should stay on top of the evolving weather situation and
ensure warnings can be received, even at night or while asleep.
In the wake of the Pacific front, windy conditions will overspread
the region as westerly winds increase, though the associated trough
will remain to the west of the area overnight, translating eastward
across Arizona/New Mexico into West Texas by daybreak Friday. As
this trough passes to the north of the area, its attendant 80-90 kt
500 hpa jet will result in a significant uptick in wind speeds,
especially during the afternoon as mixing is maximized under mostly
sunny skies. Despite the High Wind Warning and Wind Advisory in
effect today for western areas, have elected to upgrade Friday's
High Wind Watch to a High Wind Warning for the Guadalupe Mountains
and Eddy County Plains southward to the Davis Mountains and Davis
Mountains Foothills, added the Chinati Mountains, and issued an
Advisory for much of the remainder of the region. These winds will
yield blowing dust, mainly across the plains during the afternoon
and evening, with greater likelihood for localized significant
visibility reductions for areas that did not see precipitation last
weekend as well as in the vicinity of any open fields or work sites.
In the wake of tonight's Pacific front, temperatures Friday will be
noticeably cooler, topping out close to normal in the middle 60s to
middle 70s for most, with 50s possible across the higher terrain. Of
additional concern Friday are widespread near critical and critical
fire weather conditions, and more details on this can be found in
the Fire Weather Discussion below.
Heading into Friday evening, the aforementioned shortwave will
broaden as it translates across the Red River Valley, with winds
diminishing not long after sunset across all but the higher
elevations of the Guadalupe, Delaware, and Davis Mountains. While
wind speeds across the higher terrain will gradually decrease, a
High Wind Warning will remain in effect there through much of the
night. Despite post-frontal conditions and clear skies, continued
westerly downslope flow across the region will keep temperatures
from dropping too much Friday night, with lows in the upper 30s to
middle 40s for most.
&&
.LONG TERM...
(Saturday through Wednesday)
Issued at 236 PM CDT Thu Mar 23 2023
After the upper trough passes through the region on Friday, upper
flow returns quasi-zonal through early next week with weak ridging
building in by mid week. A few weak shortwaves pass to our north
embedded in the quasi-zonal flow early next week, namely on Sunday
and another one late Monday.
As Friday's trough departs, winds gradually weaken into Saturday
afternoon. A weak cold front pushes in early on Sunday, though
fairly breezy westerly winds quickly return by the afternoon,
resulting in little effect on temperatures compared to Saturday.
Another weak front moves in Monday, holding northerly to easterly
flow into Tuesday. Unfortunately, precipitation chances in the long
term are slim to none.
Temperatures remain largely near normal this weekend into early next
week with high temperatures in the 60s and 70s with overnight lows
in the 40s for most. Tuesday will be a bit cooler behind the second,
stronger front on Monday before a warm up Wednesday and Thursday
thanks the weak ridging building in and return of southerly surface
winds.
-Munyan
&&
.AVIATION...
(06Z TAFS)
Issued at 1151 PM CDT Thu Mar 23 2023
VFR remains through this evening at all terminals. Gusts may be seen
occasionally overnight, but will not become more consistent until
late tomorrow morning. Winds will be westerly and become sustained
between 25-30 kts during the day. BLDU will likely decrease
visibilities at times.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 49 74 45 70 / 10 0 0 0
Carlsbad 43 68 39 68 / 0 0 0 0
Dryden 55 78 46 76 / 20 0 0 0
Fort Stockton 49 72 44 73 / 0 0 0 0
Guadalupe Pass 39 58 37 59 / 0 0 0 0
Hobbs 40 68 37 65 / 0 0 0 0
Marfa 37 64 34 67 / 0 0 0 0
Midland Intl Airport 48 70 44 69 / 0 0 0 0
Odessa 48 70 44 69 / 0 0 0 0
Wink 43 71 40 71 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning from 11 AM CDT /10 AM MDT/ Friday to 5 AM CDT
/4 AM MDT/ Saturday for Davis Mountains-Guadalupe Mountains
Above 7000 Feet-Guadalupe and Delaware Mountains.
Fire Weather Watch from 11 AM CDT /10 AM MDT/ Friday through
Friday evening for Andrews-Borden-Central Brewster County-
Chinati Mountains-Chisos Basin-Crane-Davis Mountains-Davis
Mountains Foothills-Dawson-Eastern Culberson County-Ector-
Gaines-Glasscock-Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-Howard-Loving-Lower
Brewster County-Marfa Plateau-Martin-Midland-Mitchell-Pecos-
Presidio Valley-Reagan-Reeves County Plains-Scurry-Terrell-
Upton-Van Horn and Highway 54 Corridor-Ward-Winkler.
High Wind Warning from 11 AM to 9 PM CDT Friday for Chinati
Mountains-Davis Mountains Foothills-Eastern Culberson
County-Reeves County Plains-Van Horn and Highway 54
Corridor.
Wind Advisory from 11 AM to 9 PM CDT Friday for Andrews-Borden-
Central Brewster County-Chisos Basin-Crane-Dawson-Ector-
Gaines-Glasscock-Howard-Loving-Marfa Plateau-Martin-Midland-
Mitchell-Pecos-Presidio Valley-Reagan-Scurry-Terrell-Upton-
Ward-Winkler.
NM...High Wind Warning from 10 AM Friday to 4 AM MDT Saturday for
Guadalupe Mountains of Eddy County.
Fire Weather Watch from 10 AM MDT Friday through Friday evening
for Chaves Plains-Eddy Plains-Lea-Sacramento Foothills and
Guadalupe Mountains.
High Wind Warning from 10 AM to 8 PM MDT Friday for Eddy County
Plains.
Wind Advisory from 10 AM to 8 PM MDT Friday for Central Lea
County-Southern Lea County.
&&
SHORT TERM...84
LONG TERM....16
AVIATION...93Hazardous weather outlook, Mar 23, 7:57 PM CDT, 7 hours before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 757 PM CDT Thu Mar 23 2023 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-250100- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 757 PM CDT Thu Mar 23 2023 /657 PM MDT Thu Mar 23 2023/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...Tonight. A High Wind Warning is in effect through late evening for the Guadalupe and Delaware Mountains. A Wind Advisory is in effect through late evening for Van Horn and the Highway 54 Corridor, eastern Culberson County, and the Eddy County plains. There is a slight risk of severe storms, mainly over the Western Low Rolling Plains, eastern Permian Basin, eastern Stockton Plateau, and lower Trans Pecos. Any severe storms that do develop may be accompanied by large hail, damaging winds, and an isolated tornado. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Windy to very windy conditions are expected areawide Friday morning through Friday evening. High Wind Warnings are in effect from the Guadalupe Mountains and Eddy County Plains south to the Davis and Chinati Mountains, with a Wind Advisory in effect for most of the remainder of the region. Blowing dust Friday afternoon and early evening may reduce visibility, especially across the plains. A Fire Weather Watch is in effect for all of Southeast New Mexico and West Texas Friday morning through Friday evening for expected widespread near critical and critical fire weather conditions. Elevated and critical fire weather conditions may be possible on Sunday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Special weather statement, Mar 24, 12:11 AM CDT, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1211 AM CDT Fri Mar 24 2023
TXZ063-069-070-240600-
Reagan TX-Glasscock TX-Upton TX-
1211 AM CDT Fri Mar 24 2023
...A strong thunderstorm will impact portions of southeastern
Glasscock, Reagan and southeastern Upton Counties through 100 AM
CDT...
At 1211 AM CDT, Doppler radar was tracking a strong thunderstorm near
Rankin, moving northeast at 55 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Big Lake, McCamey, Rankin, Reagan County Airport, Stiles, Upton
County Airport, Best and Saint Lawrence.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3108 10158 3109 10227 3153 10184 3186 10126
3126 10127
TIME...MOT...LOC 0511Z 240DEG 49KT 3126 10188
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
29The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 8:49 PM CDT | Special Weather Statement | MAF | Mitchell | 26 min |
| Mar 24, 12:11 AM CDT | Special Weather Statement | MAF | Reagan | 49 min |
| Mar 24, 1:01 AM CDT | Severe Thunderstorm Warning | MAF | Reagan | 41 min |
| Mar 24, 1:57 PM CDT | Blowing Dust Advisory | MAF | Borden, Dawson, Howard, Martin, Mitchell, Scurry | 5 hr |
Nearby
Red Flag Warnings in Texas, 2023Red Flag Warnings in New Mexico, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.